Content warning: This article mentions body dysmorphia.
For many gym goers, self improvement is the goal. However, even with consistency in the gym, progress can reach an inevitable plateau. This stall in progress can be discouraging, and could result in people turning to performance-enhancing drugs (PEDs) in pursuit of continued rapid progress.
In this digital age, comparing oneself to others’ social media presence can be dangerous, especially in the gym industry. Fitness influencers post glorious pictures on social media, and not every fan knows that they might be on PEDs. This can harm one’s self confidence and may exacerbate one’s body dysmorphia, as they compare themselves to the incredible physiques built with the assistance of steroids.
There has been a recent surge in social media users and influencers alike joking about using PEDs, coining terms like “trenything is possible” — a play on words for the use of trenbolone. Though this content may be satirical, trivializing the use of PEDs could lead to unintentional consequences. These consequences are particularly unfavourable for couples and individuals exercising, whether in the gym or in bed. For sexually active individuals who choose to abuse PEDs, there are numerous sexual health consequences that no one would want, especially right before Valentine’s Day.
There are PEDs available under the counter to the public, each having unique, and sometimes, unexpected effects and consequences — especially when dosing isn’t facilitated by a medical professional. Non-medical usage of such drugs is illegal in Canada and can involve dosing substantially higher than typical medical doses.
Despite the variety of PEDs available regarding fitness, especially weightlifting and bodybuilding, the most common culprits are the widely known class of anabolic androgenic steroids (AASs). Whether administered orally like Dianabol and Anavar or via injection like trenbolone, AASs function primarily by imitating hormones our bodies naturally produce, thus increasing protein synthesis in cells to a supraphysiological degree. This increase explains why some people may use steroids to accelerate muscle growth from resistance training when they feel their growth has plateaued.
Nonetheless, these drugs may have consequences for one’s sexual health, especially when users stop dosing — referred to as ‘cycling off’ — in bodybuilding. When steroid users cycle off, studies have shown they can experience issues such as erectile dysfunction and decreased libido. Research also suggests women who use AASs can experience changes in their menstrual cycle.
Though longitudinal studies are still necessary to reach definitive conclusions about AAS usage’s implications for sexual health, there are several known repercussions of long-term use of AASs unrelated to sexual health, like mood swings and cardiovascular problems. These consequences shouldn’t be neglected as they could have indirect effects on sexual health and behaviour.
Conclusively, research suggests that sexual dysfunction can result from increased exposure to high doses of AASs, which confirms the necessity for continued research and prudence for everyone, not just couples, when considering steroid use.